Idaho, 2020

Dust Storm in Idaho, May 3, 2020

May 3, 2020 · NWS PIH · 1 event in 1 county or zone

Interstate 15 closed due to blowing dust at 2:30 PM MDT on May 3rd from milepost 119 to milepost 135 between Idaho Falls and Roberts. Sustained winds of 25 to 35 mph with gusts of 35 to 45 mph caused visibility to near zero in that stretch as dust from freshly plowed fields affected that stretch of interstate.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Interstate 15 closed due to blowing dust at 2:30 PM MDT on May 3rd from milepost 119 to milepost 135 between Idaho Falls and Roberts. Sustained winds of 25 to 35 mph with gusts of 35 to 45 mph caused visibility to near zero in that stretch as dust from freshly plowed fields affected that stretch of interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 3, 9:18 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, May 3, 9:18 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1018 AM MDT Sun May 3 2020

.UPDATE...A lake wind advisory has been issued as winds are at 20
mph for the American Falls reservoir. Winds will likely peak in
the next couple of hours. Expect elevated winds the next couple
of hours. Winds will gradually start backing off this afternoon.
TW

&&

.PREV DISCUSSION... /issued 311 AM MDT Sun May 3 2020/

SHORT TERM...TODAY THOUGH TUESDAY NIGHT...
Cooler (highs 50s/60s) and somewhat unsettled wx will continue for
another day or two as a pronounced, negatively-tilted trough lifts
NE of the forecast area and a weaker disturbance/shortwave moves
into the area from the west tonight into Mon AM, providing a few
sources of lift/moisture for some generally light additional
showers/t-storms. These should be focused across the srn/ern
highlands today (although HREF ensembles have trended drier this
afternoon/eve), the srn highlands overnight tonight, and then the
WY border corridor Mon with a gradual clearing/drying trend
kicking in as a ridge of high pressure starts to build in. Today
continues to look quite breezy, and we again used a composite
blend of the previous forecast, NBM, and MAV/MET guidance for our
wind forecast. Winds may start to increase after daybreak this AM
and not wait for the usual diurnal curve, but NAM/GFS 850-700mb
lapse rates aren't terribly impressive until nudging toward 9.0
degC/km this afternoon (which should eventually mix down most of
the 700mb flow, but even there that flow is only projected to
reach a modest 20-30kts at best). Raw numerical MOS values flirt
within 1-2 kts of Lake Wind Advisory thresholds for American Falls
Res, but local tracking suggests that MOS guidance sometimes runs
just a bit high during these marginal lake wind days. All of the
above considered, we have decided to not issue an advisory at this
time and let day shift monitor observational trends. Breezy
conditions continue Mon, but are slightly lower than today, and
looking at the timing of the secondary trough, it seems winds
might tend to relax just a bit as Mon goes on. We continue to also
keep a close eye on frost potential Mon AM. The forecast
continues to run in 32-37 degF territory across the Snake Plain
which would warrant a Frost Advisory if it verifies, but with
winds remaining breezy overnight and models projecting a round of
increase mid-high-level cloud cover drifting through during the
early AM, radiational cooling doesn't look very efficient and
uncertainty is high. So, here too, we will hold off on considering
an advisory.

The ridge of high pressure really takes hold Tues, and with much
lighter winds and clearing skies Tue AM, the risk of frost across
nearly all of the Snake Plain is much greater with lows 30-36
degrees in the NBM-led current forecast. A Frost Advisory will
very likely be needed, and we will go ahead and add areas of frost
to the Wx grids with this morning's package. The rest of the day
Tues, expect dry and gorgeous conditions with highs inching up
into the 60s to lower 70s, near or slightly above climatological
norms for early May. Bottom line, marginal lake wind conditions
and frost potential are our two core concerns, with no high-impact
wx expected through mid-week. - KSmith

LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY...
Both long term global model solutions show a weak boundary moving
through the area on Wednesday now. It is not a particularly
strong wave, but does bring rain and snow showers to Central Idaho
and for areas along the continental divide. The rest of SE ID
will be quite pleasant Wednesday with temperatures in the mid-
70s. High pressure is expected to build in the remainder of the
week and into the weekend; allowing for fair wx conditions. - ND

AVIATION...
Windy conditions are expected at most sites today and in some
cases not improving much overnight either. Winds and gusts in the
15 to 25 kt range with gusts around 30 kts are possible.
Conditions will be strongest at IDA today. Risk of TSRA is low but
still possible at DIJ. This would increase wind gusts and lower
VIS briefly. - ND

HYDROLOGY...
Temperatures have cooled off the last couple of days. However,
due to recent rain and runoff some river and streams are still
running high. Flows will remain elevated. No rivers are expected
to reach flood stage at this time. The Blackfoot River above the
reservoir continues to run in action stage. Willow Creek and the
Portneuf near Topaz continue to run below action stage. With any
precipitation each may briefly hit action stage, but with cooler
temperatures both are not expected to stay above action stage for
long if they reach it. Both the Big Wood and the Henry's Fork
near Rexburg remain elevated but a foot below action stage. Cooler
temperatures this weekend into early next week will keep rivers
on a slightly downward trend outside of any precipitation today
and tomorrow. - Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 2 PM MDT this afternoon for IDZ054.

&&

In the hours before

Special weather statement, May 3, 9:00 AM MST, 4 hours before
Special Weather Statement
National Weather Service Pocatello ID
1000 AM MDT Sun May 3 2020

IDZ054-055-031730-
Eastern Magic Valley ID-Lower Snake River Plain ID-
1000 AM MDT Sun May 3 2020

...SPECIAL WEATHER STATEMENT...

Winds are currently right at or just below wind advisory levels of
around 20 mph sustained from the Southwest. Winds are peaking
currently looking at all model data. Expect winds to remain elevated
the next hour near 20 mph and then gradually start backing off
during the day.

Winds at this level can create choppy waves, which will make boating
dangerous especially for smaller boats.

Locations impacted include...
American Falls, American Falls Reservoir, Aberdeen, Springfield,
Pocatello Airport and Sterling.

LAT...LON 4296 11250 4274 11285 4282 11301 4311 11272
TIME...MOT...LOC 1554Z 180DEG 0KT 4293 11273

TW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Upper Snake River Plain

When
May 3, 1:00 PM MST to 6:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways
Coordinates
43.805, -111.767 (the zone’s center; the record gives no point)

Interstate 15 closed due to blowing dust at 2:30 PM MDT on May 3rd from milepost 119 to milepost 135 between Idaho Falls and Roberts. Sustained winds of 25 to 35 mph with gusts of 35 to 45 mph caused visibility to near zero in that stretch as dust from freshly plowed fields affected that stretch of interstate. The interstate re-opened early in the evening.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891607.